Saint Louis University School of Medicine St. Louis, MO
Yan Chu, MD, Philip Vaidyan, MD; Saint Louis University School of Medicine, St. Louis, MO
Introduction: Immune checkpoint inhibitors (ICIs) target down-regulators of anti-tumor immune response and thereby transformed the management of a variety of malignancies. The primary targets for checkpoint inhibition include programmed cell death receptor (PD-1), programmed cell death ligand 1 (PD-L1) and cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4). However, ICIs have a spectrum of adverse effects involving multiple organ systems such as skin and gastrointestinal tract that sometimes have life-threatening consequences.
Methods: A 79-year-oldmalewith recurrent metastatic melanoma presented with diarrhea. 3 months priortoadmission, he was started on Nivolumab (anti-PD-1 Ab) and Ipilimumab (anti-CTLA-4 Ab) and completed 2 cycles. 1 monthprior to admission, he developed diarrhea, up to 20 watery stools daily, refractory to Loperamide and Diphenoxylate. On admission, BP was 67/35. Labs were significant for creatinine 10.0 (baseline 1.0), CO2 9 mmol/L, anion gap 30 and WBC 11,000. Exam noted a maculopapular skin eruption that reportedly developed prior to diarrhea onset. After infectious workup, including blood cultures, C. difficile and other stool studies, returned negative, he was diagnosed with grade 4 immune-mediated colitis. His skin findings wereconsistentwith manifestations of immune-mediated dermatitis. He was treated with IV Methylprednisone 1mg/kg daily without improvement, so he received one dose of Infliximab 5mg/kg, with diarrhea improving significantly to 4-5 more formed stools a day. AKI due to pre-renal azotemia resolved with IV fluids and treatment of underlying colitis. He was discharged on PO Prednisone 50mg daily. He later received two more doses of Infliximab 4 weeks apart, and diarrhea continued to improve. Discussion: Combination Ipilimumab-Nivolumab, while effective against metastatic melanoma, results in increased frequency and severity of gastrointestinal toxicity than monotherapy. Diarrhea and colitis typically occur about 6 weeks into treatment, later than dermatologic toxicity. It is important that providers are aware of these potential adverse events. We present a case of severe (grade 4) ICI-induced colitis with hemodynamic instability, which warrants early recognition and timely treatment with IV fluid resuscitation and high dose corticosteroids while discontinuing immunotherapy. Those refractory to steroids may benefit from Infliximab, Vedolizumab, or a newer therapy involving extracorporeal photopheresis through expansion of natural killer cells.
Disclosures: Yan Chu indicated no relevant financial relationships. Philip Vaidyan indicated no relevant financial relationships.